Tennessee, 2016

Damaging Wind in Tennessee, June 1, 2016

June 1, 2016 · NWS HUN · 1 event in 1 county or zone

Isolated to scattered thunderstorms produced strong and damaging winds near Ardmore in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated to scattered thunderstorms produced strong and damaging winds near Ardmore in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 5:23 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 1, 5:23 PM CST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
623 PM CDT WED JUN 1 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 340 PM CDT WED JUN 1 2016)
Mostly sunny skies and very warm conditions earlier today have
destabilized the atmosphere and resulted in the development of
showers and thunderstorms across the forecast area. This activity,
mainly scattered in coverage, was forming within a deep WSW flow
across the SE CONUS. A very warm to hot airmass prevailed across much
of the southeastern states, southeast of a front extending from
Minnesota to Oklahoma and north of the Texas Big Bend. Area
temperatures ranged from the mid 70s under ongoing shower activity,
to the lower 90s in the sunnier spots. Plenty of outflow boundaries
from previous convection, and new ones forming from more recent
activity will make for a potentially busy late afternoon and early
evening.

With a loss of daytime heating, convection coverage and intensity
should generally wane as is usually the case. Even though, kept slim
rain chances going for the overnight, given always possible boundary
interaction and weak upglide. Another warm night for this time of
year too, with lows in the mid/upper 60s.

The above noted front will continue moving to the SE, nearing NW
Alabama towards noon Thursday. The presence of this boundary along
with increased daytime heating will leave to numerous to scattered
showers and storms. Stayed close to previous forecast with likely
rain chances in the afternoon for most spots. Chances for showers
will diminish somewhat again Thu night, but with the front lurking
nearby, kept scattered rain chances going. Scattered rain chances
continue on Friday with slightly cooler conditions from more clouds
than sun.

Another frontal boundary will near the area during Saturday, and will
bring more very good rain chances for Sat, Sat night and Sunday. The
front moving southward will help end rain chances from NW-SE Sun
night. A notably cooler airmass behind the front will bring slightly
cooler than normal conditions to start the next work week. After
recent highs in the low/mid 90s, highs for Sun-Tue should range a tad
below seasonable norms, mostly in the lower 80s (with mid 80s the
average highs that time of year). A return to near seasonable warmth
is expected for the mid week.

RSB

&&

.AVIATION...
For 00Z TAFs: Sct tsra continue to linger across parts of the area
heading into the early evening hrs, reducing conds at the two main
terminals briefly into the MVFR cat. Overall conds though are xpcted
to improve with the loss of daytime heating, as any remaining tsra
diminish over the next couple of hrs. This should give way to VFR
conds going into the overnight period, with predom mid/high clouds
lingering across the region. Additional shra/tsra are again xpcted
during the afternoon Thu, as a weak frontal boundary out of the w
settles into the region.

09

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 1, 2:30 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT WED JUN 1 2016

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
330 PM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF THE OUTLOOK
AREA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING HOURS. SOME STORMS MAY BE STRONG IN NATURE...AND WILL BE
CAPABLE OF GUSTY WINDS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY
RAINFALL. THE THUNDERSTORM THREAT WILL BECOME MORE ISOLATED IN
NATURE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CHANCES FOR THUNDERSTORMS EXIST FOR THE AREA FROM THURSDAY THROUGH
SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ON THURSDAY
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. ISOLATED TO
SCATTERED THUNDERSTORMS THEN EXIST ON FRIDAY AND SATURDAY MORNING
BEFORE THUNDERSTORM POTENTIAL INCREASES AGAIN ON SATURDAY NIGHT INTO
SUNDAY AS A COLD FRONT FINALLY PUSHES ACROSS THE AREA. SOME
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ESPECIALLY ON THURSDAY AND AGAIN SATURDAY NIGHT AND SUNDAY...BUT
SEVERE WEATHER IS NOT LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 3:17 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
417 PM CDT WED JUN 1 2016

ALZ009-012145-
JACKSON AL-
417 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
445 PM CDT...

AT 417 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SKYLINE...OR 13 MILES NORTHWEST OF SCOTTSBORO...MOVING NORTH AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SKYLINE...HYTOP...BASS...PRINCETON...LARKIN...
HOLLYTREE AND ESTILLFORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3498 8582 3472 8612 3480 8632 3492 8627
      3493 8626 3494 8626 3497 8625
TIME...MOT...LOC 2117Z 201DEG 19KT 3480 8621

07
Special weather statement, Jun 1, 3:54 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 PM CDT WED JUN 1 2016

ALZ007-008-016-012245-
CULLMAN AL-MARSHALL AL-MORGAN AL-
454 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN...
SOUTHWESTERN MARSHALL AND SOUTHEASTERN MORGAN COUNTIES UNTIL 545 PM
CDT...

AT 454 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STRAWBERRY...OR NEAR ARAB...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARAB...HOLLY POND...BAILEYTON...FAIRVIEW...UNION GROVE...WALTER...
EDDY...FLORETTE...JOPPA AND HULACO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3411 8669 3446 8671 3445 8633 3421 8641
      3426 8644 3426 8649 3425 8650 3425 8652
      3423 8652 3420 8655 3419 8655 3414 8659
TIME...MOT...LOC 2154Z 185DEG 16KT 3426 8656

JMS
Special weather statement, Jun 1, 4:16 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 PM CDT WED JUN 1 2016

ALZ001>003-012245-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
516 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...SOUTH
CENTRAL COLBERT AND NORTH CENTRAL FRANKLIN COUNTIES UNTIL 545 PM
CDT...

AT 516 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CHEROKEE TO 10 MILES
NORTH OF BELGREEN...AND MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...SHEFFIELD...TUSCUMBIA...CHEROKEE...
UNDERWOOD-PETERSVILLE...CROOKED OAK...NEW BETHEL...BARTON...
POSEY LOOP AND CEDAR CREEK RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3497 8771 3456 8770 3444 8796 3479 8797
TIME...MOT...LOC 2216Z 221DEG 13KT 3473 8791 3461 8792

JMS
Special weather statement, Jun 1, 5:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
617 PM CDT WED JUN 1 2016

ALZ001-020000-
LAUDERDALE AL-
617 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 700 PM CDT...

AT 616 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KILLEN...OR 11 MILES NORTHEAST OF FLORENCE...MOVING NORTHEAST AT 20
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KILLEN...LEXINGTON...ST. FLORIAN...GREEN HILL...KINGTOWN...ELGIN AND
CENTER STAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3500 8724 3500 8722 3480 8743 3481 8748
      3483 8752 3483 8756 3489 8762 3501 8748
TIME...MOT...LOC 2316Z 232DEG 19KT 3487 8749

07
Special weather statement, Jun 1, 5:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT WED JUN 1 2016

TNZ076-096-020000-
MOORE TN-LINCOLN TN-
624 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND WESTERN
LINCOLN COUNTIES UNTIL 700 PM CDT...

AT 624 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF FAYETTEVILLE...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...PETERSBURG...CHESTNUT RIDGE...MCBURG...SKINEM...
BELLEVILLE...BELLEVIEW...HOWELL...DELLROSE AND COLDWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3534 8647 3503 8660 3511 8683 3526 8683
      3525 8675 3531 8668 3533 8660 3536 8660
      3537 8657
TIME...MOT...LOC 2324Z 201DEG 19KT 3516 8675

07
Special weather statement, Jun 1, 5:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CDT WED JUN 1 2016

ALZ005-TNZ096-020030-
LIMESTONE AL-LINCOLN TN-
643 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ARDMORE...OR 10 MILES NORTHEAST OF ATHENS...MOVING NORTH AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...HARVEST...ELKMONT...HOLLAND GIN...CASH POINT...
BLANCHE AND TAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3504 8669 3499 8672 3499 8678 3487 8678
      3484 8680 3488 8701 3500 8699 3499 8684
      3506 8684 3510 8683
TIME...MOT...LOC 2343Z 194DEG 32KT 3494 8689

07

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 1, 5:45 PM CST to 5:48 PM CST
Where
Lincoln County, 0.69 mi N of Cash Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.030, -86.820

Multiple trees were knocked down in the Ardmore area. Some minor structural damage was reported. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638796.